Alert archive / Wyoming / High Wind Warnings in 2013
High Wind Warning 15, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Dec 28, 2013, 5:12 AM MST for Big Horn County, Johnson County, Park County, Wyoming. It took effect at Dec 28, 2013, 7:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 28, 2013, 5:12 AM MST (12:12 UTC)
- In effect from
- Dec 28, 2013, 7:00 AM MST
- Expired
- Dec 28, 2013, 3:00 PM MST
- In force
- 8 hr
- Issued by
- NWS Riverton, WY
Counties Big Horn County, WY, Johnson County, WY, Park County, WY
The radar
The Riverton/Lander radar (KRIW), 148 km from the middle of the area, began a volume at 12:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 0.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2744 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
070 WWUS75 KRIW 281212 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 512 AM MST SAT DEC 28 2013 ...COLD FRONT WILL BRING STRONG WINDS TODAY... .A COLD FRONT WILL RACE SOUTH ACROSS NORTHERN WYOMING THIS MORNING. NORTH WINDS OF 35 TO 45 MPH WITH GUSTS OVER 60 MPH WILL ACCOMPANY THE FRONT. THESE WINDS WILL THEN DIMINISH THROUGH THE MID TO LATE AFTERNOON. A PERIOD OF LIGHT SNOW WILL FOLLOW THE FRONT BY A FEW HOURS. ACCUMULATIONS ARE EXPECTED TO REMAIN LIGHT...HOWEVER AREAS OF LIMITED VISIBILITY CAN BE EXPECTED IN BLOWING SNOW. WYZ004-282200- /O.NEW.KRIW.HW.W.0015.131228T1400Z-131228T2200Z/ NORTH BIG HORN BASIN- INCLUDING THE CITIES OF...POWELL...LOVELL...GREYBULL...BASIN 512 AM MST SAT DEC 28 2013 ...HIGH WIND WARNING IN EFFECT UNTIL 3 PM MST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 3 PM MST THIS AFTERNOON. * SUMMARY AND TIMING...A COLD FRONT WILL BRING STRONG NORTH WIND BETWEEN 7 AM AND 9 AM. THE WINDS WILL CONTINUE INTO EARLY AFTERNOON...DIMINISHING IN THE MID TO LATE AFTERNOON. * WIND...NORTH WIND 35 TO 45 MPH WITH GUSTS NEAR 60 MPH. * IMPACTS...HIGH WINDS MAY CAUSE LOSS OF VEHICLE CONTROL OR A BLOW OVER TO HIGH PROFILE VEHICLES TRAVELING EMPTY OR WITH A LIGHT LOAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET AT WYOROAD.INFO. && $$ WYZ010-282200- /O.NEW.KRIW.HW.W.0015.131228T1400Z-131228T2200Z/ NORTHEAST JOHNSON COUNTY- INCLUDING THE CITY OF...BUFFALO 512 AM MST SAT DEC 28 2013 ...HIGH WIND WARNING IN EFFECT UNTIL 3 PM MST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 3 PM MST THIS AFTERNOON. * SUMMARY AND TIMING...A COLD FRONT WILL BRING STRONG NORTH WIND BETWEEN 7 AM AND 9 AM. THE WINDS WILL CONTINUE INTO EARLY AFTERNOON...DIMINISHING IN THE MID TO LATE AFTERNOON. * WIND...NORTH WIND 35 TO 45 MPH WITH GUSTS NEAR 60 MPH. * IMPACTS...HIGH WINDS MAY CAUSE LOSS OF VEHICLE CONTROL OR A BLOW OVER TO HIGH PROFILE VEHICLES TRAVELING EMPTY OR WITH A LIGHT LOAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET AT WYOROAD.INFO. && $$
1 follow-up statement
267 WWUS75 KRIW 282153 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 253 PM MST SAT DEC 28 2013 ...THE HIGH WIND WARNING WILL EXPIRE AT 3 PM MST THIS AFTERNOON... .AS COLD HIGH PRESSURE OVER MONTANA MOVES SOUTH ACROSS NORTHERN AND CENTRAL WYOMING...THE PRESSURE GRADIENT WILL DECREASE WITH DECREASING WINDS ACROSS THE NORTHERN BIG HORN BASIN AND NORTHERN JOHNSON COUNTY. THEREFORE THE HIGH WIND WARNING WILL EXPIRE AT 3 PM MST. WYZ004-282300- /O.EXP.KRIW.HW.W.0015.000000T0000Z-131228T2200Z/ NORTH BIG HORN BASIN- INCLUDING THE CITIES OF...POWELL...LOVELL...GREYBULL...BASIN 253 PM MST SAT DEC 28 2013 ...HIGH WIND WARNING WILL EXPIRE AT 3 PM MST THIS AFTERNOON... THE HIGH WIND WARNING WILL EXPIRE AT 3 PM MST THIS AFTERNOON. AS COLD HIGH PRESSURE OVER MONTANA MOVES SOUTH ACROSS NORTHERN AND CENTRAL WYOMING...THE PRESSURE GRADIENT WILL DECREASE WITH DECREASING WINDS ACROSS THE NORTHERN BIG HORN BASIN AND NORTHERN JOHNSON COUNTY. THEREFORE THE HIGH WIND WARNING WILL EXPIRE AT 3 PM MST. $$ WYZ010-282300- /O.EXP.KRIW.HW.W.0015.000000T0000Z-131228T2200Z/ NORTHEAST JOHNSON COUNTY- INCLUDING THE CITY OF...BUFFALO 253 PM MST SAT DEC 28 2013 ...HIGH WIND WARNING WILL EXPIRE AT 3 PM MST THIS AFTERNOON... THE HIGH WIND WARNING WILL EXPIRE AT 3 PM MST THIS AFTERNOON. AS COLD HIGH PRESSURE OVER MONTANA MOVES SOUTH ACROSS NORTHERN AND CENTRAL WYOMING...THE PRESSURE GRADIENT WILL DECREASE WITH DECREASING WINDS ACROSS THE NORTHERN BIG HORN BASIN AND NORTHERN JOHNSON COUNTY. THEREFORE THE HIGH WIND WARNING WILL EXPIRE AT 3 PM MST. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Dec 28, 3:51 AM MST, 1 hour 21 minutes earlier.
Area forecast discussion, Dec 28, 3:51 AM MST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 351 AM MST SAT DEC 28 2013 .SHORT TERM...TODAY THROUGH MONDAY NIGHT FLAT RIDGING OVR THE CWA WILL GIVE WAY TO ONCOMING SW TROF LOCATED JUST UPSTREAM INTO WRN MT AND S THRU SRN ID. SFC FIELD ASSOCIATED WITH THIS SYSTEM SLOW MOVING AND NOT ALL THAT STRONG...WITH LOW CENTER LOCATED JUST N OF MT/CA BORDER...WITH LEE TROF EXTENDING WELL S ALL THE WAY INTO NM. A CLOSER LOOK HAS A WEAKER VERSION OF THE PREVIOUS FEW DAYS/NIGHTS WITH HI PRESS TO THE SW...RELATIVELY LOW PRESS TO NE...MODERATELY TIGHT P GRAD ACROSS OUR REGION...WITH THE USUAL LOCALIZED AREAS IN THE CODY FOOTHILLS JUST NOW RAMPING UP A BIT AND GUSTING 45 TO 55 MPH. THRU MON PM...LAST NIGHT OF RELATIVELY TIGHT P/THERMAL GRAD FROM NRN ABSAROKAS S TO THE WIND RIVERS THEN E NEAR/ALONG GREEN/RATTLESNAKE RANGES WILL KEEP BREEZY TO WINDY CONDITIONS ACROSS THAT NARROW RIBBON THIS MORNING BEFORE DECREASING WITH FRONTAL PASSAGE. WINDY CONDITIONS HOWEVER WILL RETURN AGAIN BY SUN NIGHT AS SAME FAMILIAR SFC SET-UP RETURNS. OTHERWISE...PRECIP CHCS RETURN TO THE FCST TODAY AS THE UPSTREAM SW TROF AND ASSOCIATED SFC FRONT QUICKLY PUSHES THROUGH THE FA WITH BUT WITH RATHER MODEST MOISTURE. NEARLY EVERYONE IN THE CWA SAVE THE SWRN ZONES WILL GET AT LEAST A DUSTING OF SNOW...WITH A FEW OF THE HIGHER PEAKS IN THE ABSAROKAS AND WIND RIVERS GETTING UP TO 3 INCHES OF THE WHITE STUFF AND THE BIG HORNS ...WHICH WILL BE PRIVY TO SLIGHTLY BETTER MOISTURE...GETTING 3 TO 6 INCHES. LOWER ELEVATIONS OF THE VALLEYS AND BASINS WILL PICK UP ANYWHERE FROM A TRACE TO 2 INCHES THRU TONIGHT. WINDS WILL ALSO BECOME NORTH AND QUITE GUSTY ALONG AND BEHIND THE FRONT...MIXING WITH SNOW AND GUSTING 40 PLUS MPH AT TIMES...ESPECIALLY OVR THE ERN ZONES THIS AFTERNOON. THIS MAY HAVE SOME IMPACT ON TRAVEL ALONG AND NEAR THE I25 AND I90 CORRIDORS. LATER TONIGHT...WE THEN RETURN TO UPR LVL NWRLY FLOW WITH AN EMBEDDED SW/JET STREAK MOVING QUICKLY INTO/OVR THE NRN CWA...DRIFTING EWD AS IT DOES. HOWEVER...MOISTURE WILL BE QUITE LIMITED WITH THIS SYSTEM...SO LITTLE IN THE WAY OF MEASURABLE PRECIP EXPECTED BUT FOR THE NRN ABSAROKAS AND BIG HORN MOUNTAINS. A BETTER MOISTURE POOL WILL ARRIVE IN OUR AREA AROUND UPR EPAC HIGH PRESS LATER ON MONDAY...INSTEAD OF TRYING COMING FROM POINTS N AND THRU CANADA. HOWEVER...CONTINUED NW FLOW AND RELATIVELY WEAK SFC SUPPORT WILL AGAIN LIMIT PRECIP CHCS TO MAINLY THE WRN AND NRN MOUNTAINOUS LOCATIONS THRU MON PM. .LONG TERM...TUESDAY THROUGH SATURDAY UNSETTLED NW FLOW REMAINS OVER THE AREA TUESDAY AND NEW YEARS DAY WITH UNCERTAINTY REMAINING ON THE STRENGTH AND TIMING OF SHORTWAVES IN THIS FLOW. GFS IS MUCH STRONGER WITH SYSTEM MOVING SE ALONG THE DIVIDE ON TUESDAY...BUT BUILDS HEIGHTS IN WITH DRIER AND WARMER WEATHER ON NEW YEARS DAY WHICH IS QUITE A CHANGE FROM EARLIER RUNS. ECMWF SHOWS WEAKER RIPPLES IN A NW FLOW MAINLY TRACKING EAST OF THE AREA ON TUESDAY WITH MAINLY A MOIST UPGLIDE PATTERN ACROSS NORTHERN WYOMING. THE ECMWF MAIN CHANGE ON ITS LATEST RUN IS TO BRING A STRONGER CLIPPER IN NW FLOW ACROSS N AND E WYOMING ON NEW YEARS DAY...OR NOT QUITE AS QUICK TO BUILD RIDGE IN AS EARLIER RUNS. FORECAST MAINTAINS SOME CONSISTENCY WITH BEST CHANCE OF SNOW ACROSS THE NORTHERN AND WESTERN MOUNTAINS ON TUESDAY WITH DECREASING CHANCES ON WEDNESDAY IN THE WEST AS UPPER RIDGE ALONG THE COAST BEGINS NUDGE INTO THE WESTERN U.S. SOME LOW CHANCES OF PRECIPITATION WERE KEPT ACROSS THE BIG HORN BASIN AND DOWN THE INTERSTATE 25 CORRIDOR ON NEW YEARS DAY IN LINE WITH ECMWF. THE AIRMASS SHOULD STAY MOSTLY MIXED OUT IN THIS PATTERN WITH MOST HIGHS IN THE 30S TUESDAY AND WEDNESDAY. FLAT UPPER RIDGE BUILDS INTO THE AREA THURSDAY FOR DRIER WEATHER WITH MILDER TEMPERATURES ALONG THE LEE SLOPES AND THROUGH THE WIND CORRIDORS WHILE COOLER TEMPERATURES LINGER IN THE WESTERN VALLEYS AND LOWER CENTRAL BASINS. DETERMINISTIC RUNS LATCHING ON TO A PATTERN CHANGE ACROSS THE EASTERN PACIFIC AND WESTERN U.S. MORESO THAN THEIR RESPECTIVE ENSEMBLE MEANS WHICH GENERALLY MAINTAIN A NW FLOW OVER THE REGION. SO CONFIDENCE IS LOW WITH THE DETAILS...POPS ARE WEIGHTED TOWARD CLIMATOLOGY WITH EMPHASIS ON NW FLOW...OR BEST CHANCES OF SNOW ACROSS THE WEST AND NORTHERN MOUNTAINS. TEMPERATURES ARE EXPECTED TO REMAIN MILD FRIDAY IN MIXED AREAS...AND REMAIN ON THE COOL SIDE UNDER INVERSION-PRONE VALLEYS. TEMPERATURES ARE THEN TRENDED COOLER ON SATURDAY REFLECTING LOWERING HEIGHTS ON THE ENSEMBLE MEANS. && .AVIATION.../12Z ISSUANCE/ A COLD FRONT WILL SWEEP SOUTH ACROSS THE AREA TODAY WITH A PERIOD OF MVFR TO LOCAL IFR CONDITIONS FOR 3-6 HOURS. THE SNOW WILL IMPACT THE KCOD...KJAC AND KWRL TERMINALS AFTER 16Z TO 18Z AND THEN SOUTH TO KRIW...KLND AND KCPR AFTER 19Z WITH MVFR CONDITIONS. LOCAL IFR CONDITIONS ARE POSSIBLE AT TIMES. THE COLD FRONT AND SNOW WILL THEN HIT KRKS AROUND 00Z SUNDAY. KJAC MAY SEE BRIEF MVFR CONDITIONS BETWEEN 17Z AND 21Z IN SNOW. CONDS WILL IMPROVE FROM NORTH TO SOUTH SATURDAY NIGHT WITH VFR CONDITIONS EXCEPT FOR PATCHY FOG. GUST WEST TO SOUTHWEST WINDS AHEAD OF THE COLD FRONT WILL CREATE SOME MOUNTAIN WAVE ACTION OVER AND NEAR THE MOUNTAINS. && .FIRE WEATHER... NO FIRE WEATHER CONCERNS ACROSS THE STATE TODAY THROUGH MONDAY NIGHT AS A COUPLE OF WEATHER DISTURBANCES RACE THROUGH THE FORECAST AREA...OFFERING OCCASIONAL CHANCES FOR LIGHT PRECIPITATION/SNOW...WITH THE BEST CHANCES COVERING THE NORTHERN AND CENTRAL MOUNTAINS. NORTHERLY WINDS WILL MIX WITH SNOW AND GUST 40 TO 50 MPH AT TIMES ALONG AND BEHIND THE COLD FRONT TODAY...ESPECIALLY EAST OF THE DIVIDE...THEN WILL RETURN TO THE CODY FOOTHILLS AGAIN SUNDAY NIGHT. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BRAUN LONG TERM...AEM AVIATION...SKRBAC FIRE WEATHER...BRAUN
In the hours before
Special weather statement, Dec 28, 2:19 AM MST, 2 hours 53 minutes before
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
Nearby
High Wind Warnings in Wyoming, 2013Every high wind warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.